Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 38, NWS Kansas City, MO

May 6, 2012Cass County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 6, 2012, 5:01 PM CDT for Cass County, Missouri. It was in force for 29 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2012, 5:01 PM CDT (22:01 UTC)
Expired
May 6, 2012, 5:30 PM CDT
In force
29 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 21 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 5:03 PM CDTHAIL 0.881 S Belton, MO
May 6, 5:15 PM CDTTORNADORaymore, MOOFF DUTY METEOROLOGIST REPORTED A BRIEF TOUCHDOWN ON THE SOUTH SIDE OF RAYMORE EAST OG HIGHWAY 71.
May 6, 5:17 PM CDTTORNADO1 S Raymore, MOBRIEF TORNADO TOUCHDOWN REPORTED AT 195TH AND OLD SCHOOL ROAD.
May 6, 5:31 PM CDTHAIL 1Raymore, MOQUARTER SIZE HAIL REPORTED IN DOWNTOWN RAYMORE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1880 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

215 
WUUS53 KEAX 062201
SVREAX
MOC037-062230-
/O.NEW.KEAX.SV.W.0038.120506T2201Z-120506T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 PM CDT SUN MAY 6 2012

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CASS COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 530 PM CDT


* AT 458 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BELTON...AND
  MOVING NORTHEAST AT 10 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

AT 447 PM...LOCAL MEDIA RELAYED A REPORT OF NICKEL SIZE HAIL IN 
RAYMORE.

* LOCATIONS IMPACTED INCLUDE...
  BELTON AND RAYMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3884 9455 3884 9444 3877 9437 3872 9454
      3876 9458
TIME...MOT...LOC 2201Z 225DEG 8KT 3877 9453

HAIL...1.50IN
WIND...60 MPH

$$

DEROCHE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 4:41 PM CDT, 20 minutes earlier.

Area forecast discussion, May 6, 4:41 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
441 PM CDT SUN MAY 6 2012

.DISCUSSION...

Short Term (Tonight - Tuesday)...

All the significant weather will be confined to tonight with some
spill-over of residual showers into Monday morning. Morning/early
afternoon convection which formed along an dissipating outflow
boundary has either dissipated or moved into east central MO leaving
behind an airmass that is quickly recovering and destabilizing. The
synoptic cold front has become better defined and extends from just
east of DMX through around STJ to a low north of Enid, OK. Most
convective and short range models rapidly develop convection along
this boundary this afternoon/very early evening and track it through
the CWA. While the airmass is highly unstable as evidenced by
MUCAPEs in the 3000-4000 J/kg range, 0-6km bulk shear of less than
20kts will provide meager support for rotating updrafts. This is
more of an early summer airmass which is conducive to pulse like
storms initially. Primary severe threats will be potential for very
large hail, damaging downburst winds, very heavy rainfall and a
bunch of lightning. If the multicell clusters can merge into larger
systems then a cold pool could take over and result in short bowing
line segments producing straight-line wind damage. Any tornadic
threat will likely be short-loved and tied to colliding boundaries.

Scattered post-frontal convection is likely as the highly unstable
and very moist airmass advects over the shallow surface boundary
resulting in elevated convection. Some question as to how long into
Monday morning the isentropic ascent will support precipitation. 12Z
NAM suggests light rain/drizzle could last through mid morning north
of the MO River. However, all other models are faster.

Much cooler/drier air will filter into the CWA on Monday and for
most of next week with near seasonal temperatures. Models have been
very consistent with this message for several days and see no reason
to deviate.

MJ

Wednesday - Saturday:

Surface high pressure will prevail across the entire region into
Thursday when it moves east of the forecast area and shifts winds
back to the south. Through Thursday, this high pressure should
preclude any precipitation chances. This will also keep temperatures
in check with highs generally around seasonal normals, in the low to
mid 70s with lows in the middle to upper 40s Thursday morning and
low to mid 50s for Friday morning. With winds becoming southerly by
the end of week, temperatures will start to moderate and highs
Friday will return to the mid to upper 70s. By Friday night, an
upper wave will track across the Northern Plains and Upper Midwest
sending another front southward into the area. This will bring our
next decent shot of precipitation to the forecast area starting
Friday night and continuing into at least Saturday. There is some
discrepancy regarding coverage by the end of the weekend so have
limited POPs to the low chance range. The increased cloud cover,
precipitation chances and frontal passage should keep temperatures
close to normal again for Saturday.

CDB

&&

.AVIATION...

For the 18Z TAFs...earlier outflow boundary and ongoing scattered
convection ahead of the primary cold front has complicated the
forecast. This pre-frontal convection has moved out of all 3
terminals with the airmass temporarily stabilized. Still expect to
see a much larger area of showers and thunderstorms form northwest
of the terminals along the true synoptic cold front later this
afternoon and then advance southeast. Confidence on timing is below
average due to the earlier storms and a likely delay in the new
convection forming along the cold front. Will broadbrush with
prevailing thunder in the terminals until around midnight even
though I do not expect thunder to be ongoing for the entire time
from 21z-06z. Will transition out of thunder after midnight but
maintain showers till after sunrise.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, May 6, 1:50 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
150 PM CDT SUN MAY 6 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
150 PM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ASSOCIATED WITH AN EARLIER OUTFLOW BOUNDARY
HAVE TEMPORARILY STABILIZED THE AIRMASS OVER WEST CENTRAL MISSOURI.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER THE
EASTERN PORTION OF THE REGION. ADDITIONAL THUNDERSTORMS ARE EXPECTED
TO FORM ALONG THE TRUE COLD FRONT OVER NORTHWEST MISSOURI DURING THE
LATE AFTERNOON AND FORM A LINE THAT WILL TRACK SOUTHEAST AND AFFECT
MOST OF THE FORECAST AREA DURING THE LATE AFTERNOON AND EVENING
HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE
THREATS. WHILE THE TORNADIC THREAT WILL BE MINIMAL IT CANNOT BE RULED
OUT ENTIRELY AS ANY COLLIDING BOUNDARIES COULD RESULT IN A BRIEF
TORNADO. ADDITIONALLY...VERY HEAVY RAINS AND FREQUENT LIGHTNING WILL
ACCOMPANY THE STRONGER STORMS AND COULD LEAD TO FLASH FLOODING IN
THOSE AREA FROM KANSAS CITY TO NEAR CHILLICOTHE WHICH RECEIVED HEAVY
RAINFALL EARLIER TODAY.

WHILE THE SEVERE THREAT SHOULD DIMINISH IF NOT END ENTIRELY BY LATE
EVENING SCATTERED THUNDERSTORMS WILL CONTINUE WELL INTO THE OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL LIKELY STILL BE LINGERING ACROSS PARTS
OF WEST CENTRAL TO NORTHEASTERN MISSOURI MONDAY MORNING BEFORE
EXITING SOUTHEAST OF THE OUTLOOK AREA BY EARLY MONDAY AFTERNOON. THE
THREAT FOR SEVERE THUNDERSTORMS FROM THIS LINGERING ACTIVITY IS LOW.

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY
NIGHT AS A WEAK COLD FRONT APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE ENTIRE OUTLOOK AREA
THIS AFTERNOON AND EVENING.

MJ

In the hours before

Local storm report, May 6, 4:06 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
406 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     MOBERLY                 39.42N 92.44W
05/06/2012                   RANDOLPH           MO   TRAINED SPOTTER

            THUNDERSTORM WIND GUSTS ESTIMATED UP TO 60 MPH, SNAPPED
            OFF A TWO AND A HALF FOOT DIAMETER TREE. THE TREE FELL
            AGAINST A POWER POLE AND BROUGHT IT AND A POWER LINE
            DOWN.

&&

GAMIS
Local storm report, May 6, 4:17 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
417 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             2 S GOWER               39.58N 94.59W
05/06/2012  M0.88 INCH       CLINTON            MO   TRAINED SPOTTER

&&

GAMIS
Special weather statement, May 6, 4:25 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
425 PM CDT SUN MAY 6 2012

KSZ105-062200-
JOHNSON KS-
425 PM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS UNTIL 500 PM CDT...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EUDORA...OR 7 MILES SOUTHWEST OF DE SOTO...
MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME WESTERN JOHNSON COUNTY.

THE LARGER HAIL ASSOCIATED WITH THIS STORM MAY MOVE INTO FAR
NORTHWESTERN JOHNSON COUNTY SOON AND A SEVERE THUNDERSTORM WARNING
MAY BE NEEDED. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3897 9501 3886 9501 3887 9506 3896 9506
TIME...MOT...LOC 2123Z 280DEG 6KT 3892 9507

DEROCHE
Local storm report, May 6, 4:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
439 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             6 N PLATTSBURG          39.65N 94.46W
05/06/2012  M0.75 INCH       CLINTON            MO   EMERGENCY MNGR

&&

GAMIS
Special weather statement, May 6, 4:46 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
446 PM CDT SUN MAY 6 2012

MOZ014-021-022-062230-
CALDWELL MO-CLINTON MO-DAVIESS MO-
446 PM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAVIESS...NORTHEASTERN
CLINTON AND NORTHERN CALDWELL COUNTIES UNTIL 530 PM CDT...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAMERON...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAMERON...HAMILTON...KINGSTON AND KIDDER.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 42 AND 53.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3985 9398 3962 9386 3956 9446 3968 9450
      3975 9430 3975 9421 3978 9421
TIME...MOT...LOC 2146Z 250DEG 20KT 3971 9424

SM
Local storm report, May 6, 4:50 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
450 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             RAYMORE                 38.80N 94.45W
05/06/2012  E0.88 INCH       CASS               MO   BROADCAST MEDIA

            PENNY TO NICKEL SIZE HAIL FALLING IN SOUTH RAYMORE.

&&

CBOWMAN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:34 AM CDTSpecial Weather StatementEAXHarrison26 min
May 6, 9:35 AM CDTSpecial Weather StatementEAXRay40 min
May 6, 9:38 AM CDTSpecial Weather StatementEAXClay37 min
May 6, 10:41 AM CDTSpecial Weather StatementEAXJackson34 min
May 6, 11:02 AM CDTAreal Flood AdvisoryEAXJackson5 hr
May 6, 12:12 PM CDTSpecial Weather StatementEAXJackson33 min
May 6, 12:14 PM CDTSpecial Weather StatementEAXClinton31 min
May 6, 12:28 PM CDTSevere Thunderstorm WarningEAXClinton, DeKalb32 min
May 6, 12:59 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb31 min
May 6, 1:24 PM CDTSpecial Weather StatementEAXChariton51 min
May 6, 1:47 PM CDTSevere Thunderstorm WarningEAXChariton, Randolph28 min
May 6, 1:57 PM CDTSevere Thunderstorm WarningEAXHoward, Saline33 min
May 6, 2:15 PM CDTSevere Thunderstorm WarningEAXRandolph30 min
May 6, 4:31 PM CDTSevere Thunderstorm WarningEAXCass29 min
May 6, 4:46 PM CDTSpecial Weather StatementEAXCaldwell, Clinton44 min
May 6, 4:47 PM CDTSevere Thunderstorm WarningEAXJackson28 min
May 6, 5:16 PM CDTTornado WarningEAXCass29 min
May 6, 5:30 PM CDTSpecial Weather StatementEAXDaviess45 min
May 6, 5:34 PM CDTSpecial Weather StatementEAXCass26 min
May 6, 5:39 PM CDTSevere Thunderstorm WarningEAXCass36 min
May 6, 5:51 PM CDTSevere Thunderstorm WarningEAXCass, Jackson24 min
May 6, 6:02 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson28 min
May 6, 6:15 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson30 min
May 6, 6:18 PM CDTFlash Flood WarningEAXCass, Jackson5 hr
May 6, 6:30 PM CDTSevere Thunderstorm WarningEAXCass30 min
May 6, 6:45 PM CDTSpecial Weather StatementEAXGentry45 min
May 6, 6:47 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette28 min
May 6, 6:58 PM CDTSevere Thunderstorm WarningEAXJohnson32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.